Wisconsin, 2024

Hail and Damaging Winds in Wisconsin, June 5, 2024

June 5, 2024 · NWS GRB · 8 events in 5 counties and zones

A mid level shortwave produced scattered shower and thunderstorms across the area during the late afternoon and early evening on Wednesday (6/5). The strongest storms produced damaging winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A mid level shortwave produced scattered shower and thunderstorms across the area during the late afternoon and early evening on Wednesday (6/5). The strongest storms produced damaging winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 5, 1:18 PM CST, 2 hours 42 minutes earlier. Its key messages:

  • Thunderstorms are expected to impact the region from late this afternoon through late this evening. The strongest storms are expected mainly between 5 pm and 9 pm and may produce isolated damaging wind gusts. But the threat of most storms will be strong, gusty winds in excess of 40 mph and small hail.
  • Conditions hazardous to small craft will be possible at times from Thursday through Friday.
  • There will be a chance of showers at times from Thursday through the weekend. While low chances of thunderstorms may develop, the severe weather risk will be low.
Area forecast discussion, Jun 5, 1:18 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
218 PM CDT Wed Jun 5 2024

Forecast discussion for routine afternoon forecast issuance

.KEY MESSAGES...

- Thunderstorms are expected to impact the region from late this
  afternoon through late this evening. The strongest storms are
  expected mainly between 5 pm and 9 pm and may produce isolated damaging
  wind gusts. But the threat of most storms will be strong, gusty
  winds in excess of 40 mph and small hail.

- Conditions hazardous to small craft will be possible at times
  from Thursday through Friday.

- There will be a chance of showers at times from Thursday through
  the weekend. While low chances of thunderstorms may develop, the
  severe weather risk will be low.

&&

.DISCUSSION...
Issued at 218 PM CDT Wed Jun 5 2024

Short Term...Tonight and Thursday

The latest RAP analysis and satellite imagery show a cold front
moving across northern Lake Michigan early this afternoon.
Precipitation along the front and associated with a shortwave
aloft has exited northeast Wisconsin. Strong isolation behind the
back edge of the cloud line continues to take place over western
and central Wisconsin where 0-3km surface based capes (sb cape) are
rapidly rising to around 100 j/kg. Will be monitoring western
Wisconsin for storm intensification over the next 1-2 hours which
resides within the left exit region of a 100 kt jet streak and
just ahead of a potent shortwave trough. As storms push east,
potential for strong to severe thunderstorms is the main forecast
concern.

Severe weather chances: Thunderstorms are expected to grow
upscale from mid to late afternoon before entering north-central
and central Wisconsin around the 5 pm hour. Despite modest
instability (500-800 j/kg sb cape), wind fields aloft are forecast
to significantly strengthen in the 700-500mb layer into the 60-70
kt range. Both the HRRR and RAP indicate that mid-level winds at
15 kft could approach around 80 kts over central WI by around 22z.
This is upwards of 99th percentile in the NAEFS climatology. With
low level lapse rates around 9 C/km and downdraft capes around
700 j/kg, potential is certainly there for damaging wind gusts out
of the strongest thunderstorms. Think the highest potential will
be across central and east-central Wisconsin from about 5 pm to 9
pm when the overlap of max instability and jet stream winds will
occur.

While a lesser concern, the strongest updrafts could also produce
hail. Considering the low cape in the hail growth zone, it will
likely take a rotating updraft for severe hail to develop.
Effective shear is 25 to 30 kts so severe hail remains more
marginal and the focus will be on damaging straight line winds.

Late tonight through Thursday: A lull in the precipitation is
expected overnight. Deeper low and mid-level moisture will return
towards sunrise and will likely see light rain showers spread from
northwest to southeast over the course of the morning across the
region. That doesn't bode well for thunderstorm chances and will
remove the mention. Will also lower high temps due to cloud cover
and light precip. Gusts to 30 mph will also be possible.

Long Term...Thursday Night Through Wednesday

Extended period will primarily be dominated by a near stationary
cut- off low that is forecast settle over the eastern Great
Lakes/SE Ontario. Cyclonic flow around the low will lead to low
to moderate end PoPs (20-30%) at times this weekend. In addition,
to the broad rain chances there will be a chance for a few
embedded thunderstorms, mainly Saturday.

Thursday night through Sunday... A few showers may linger into
early Thursday night as the initial trough pushes off to the
east. Expect dry conditions overnight through Friday as drier air
filters into the mid-levels. Winds may become breezy Friday
afternoon as the pressure gradient tightens, northwest winds may
gusts 20-25 mph.

Chance for precipitation returns Saturday as a second low
pressure system moves across the MN Arrowhead and phases with the
stalled low off to the east. There is a low end chance (15-25%)
for a few embedded thunderstorms to develop late Saturday morning
through the afternoon. With only marginal instability (MUCAPE 300-
500 J/kg) and weak shear expected thunderstorms to be weak and
pulsy. One caveat here is if clouds clear out for Saturday
morning and and low-level lapse rates steepen enough to get a few
accelerating updrafts. In terms of rainfall amounts Saturday QPF
looks low, with most locations expected to only see up to a tenth
or two.

Another chance for rain showers is forecast for Sunday as a piece
of jet energy is progged to phase with the stalled low. Don't
expect more than a few rumbles of thunder with these showers as
instability will be lacking.

Rest of the extended...The stubborn low is forecast to finally
release control of the region Monday as ensembles show a quick
round of ridging returning drier conditions to the region. There
are some signals that the next chance for showers and storms may
come Tuesday as the ridge departs the region.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1144 AM CDT Wed Jun 5 2024

Light rain is exiting northeast Wisconsin along with the
associated cold front. MVFR cigs hang back into the Fox Valley and
west of the Bay, but should see improving cigs by 18-19z. A period
of clearing skies is then expected until late afternoon.

Scattered showers and storms are expected to spread west to east
across much of the area after 4-5 pm this afternoon, then end in
the late evening or early overnight. These thunderstorms will
have high bases (generally above 5-6 kft), with dry air below.
Conditions will be favorable for locally strong downdrafts, with
winds in excess of 40 kts in the strongest of storms. Small hail
is also possible, but not as high of a concern as winds.

A period of LLWS is expected as winds at 2000 ft increase to
35-40 kts overnight.

MVFR cigs in scattered showers will push southeast across the area
on Thursday morning. Think the MVFR cigs will remain northwest of
the Fox Valley. Gusty winds to 25 kts will also be possible on
Thursday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....MPC/GK
AVIATION.......MPC
Hazardous weather outlook, Jun 5, 1:18 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
218 PM CDT Wed Jun 5 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
218 PM CDT Wed Jun 5 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to impact the region from late this
afternoon through late this evening. The strongest storms are
expected mainly between 5 pm and 9 pm and may produce isolated
damaging wind gusts. But the threat of most storms will be strong,
gusty winds in excess of 40 mph and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report peak wind gusts, wind damage,
hail, and flooding to the National Weather Service in Green Bay.

LMZ521-522-541>543-061930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
218 PM CDT Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms with gusty winds could pose a hazard to mariners
tonight, mainly between 8 pm and 2 am.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Conditions hazardous to small craft will be possible at times
Thursday and Friday.

MPC/GK

In the hours before

Special weather statement, Jun 5, 1:52 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
252 PM CDT Wed Jun 5 2024

WIZ005-010-052015-
Vilas WI-Oneida WI-
252 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VILAS AND NORTH
CENTRAL ONEIDA COUNTIES THROUGH 315 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Squirrel Lake, or 23 miles west of Eagle River, moving
east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lac Du Flambeau, Rainbow Flowage, Minocqua, Arbor Vitae, Woodruff,
Sayner, and St Germain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4583 8982 4599 8986 4603 8943 4584 8940
TIME...MOT...LOC 1952Z 263DEG 28KT 4590 8974

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPC
Special weather statement, Jun 5, 3:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
438 PM CDT Wed Jun 5 2024

WIZ005-010-018-052215-
Vilas WI-Oneida WI-Lincoln WI-
438 PM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LINCOLN...
SOUTHWESTERN VILAS AND WESTERN ONEIDA COUNTIES THROUGH 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southwest of Willow Lake, or 22 miles southeast
of Park Falls, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rhinelander, Newbold, Woodboro, Tripoli, Squirrel Lake, Crystal Lake
Scout Reservation, Willow Lake, Rainbow Flowage, Willow Reservoir,
and Minocqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4586 9004 4606 8963 4558 8930 4548 9004
TIME...MOT...LOC 2136Z 241DEG 42KT 4567 9017

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GK

The radar

The Marquette radar (KMQT), 177 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
June 5, 4:00 PM CST to 4:01 PM CST
Where
Vilas County, Arbor Vitae Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.920, -89.670

Thunderstorm winds downed trees and power lines in Arbor Vitae. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Lincoln

When
June 5, 4:15 PM CST to 4:17 PM CST
Where
Lincoln County, 0.69 mi S of Tomahawk
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.460, -89.730

Thunderstorm winds downed several trees in Tomahawk. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Lincoln

When
June 5, 4:15 PM CST to 4:17 PM CST
Where
Lincoln County, 1.19 mi NE of Tomahawk
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.480, -89.710

Thunderstorm winds uprooted and downed several trees and flipped a shed near Tomahawk. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Oneida

When
June 5, 4:21 PM CST to 4:23 PM CST
Where
Oneida County, 0.48 mi W of (Rhi)rhinelander Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.630, -89.480

Thunderstorms produced a wind gust to 58 mph at the Rhinelander airport.

Thunderstorm Wind, Lincoln

When
June 5, 4:25 PM CST to 4:27 PM CST
Where
Lincoln County, 0.48 mi W of Harrison
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.480, -89.510

Thunderstorm winds downed trees in Harrison. The time of this report is an estimate based on radar data.

Hail, Marathon

When
June 5, 5:40 PM CST to 5:41 PM CST
Where
Marathon County, 1.38 mi S of Kelly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.900, -89.570

Nickel size hail fell in Ringle.

Thunderstorm Wind, Marinette

When
June 5, 6:15 PM CST to 6:17 PM CST
Where
Marinette County, 3.4 mi W of Wausaukee
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.370, -88.020

Thunderstorm winds snapped and uprooted several trees near Wausaukee. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Marinette

When
June 5, 6:17 PM CST to 6:19 PM CST
Where
Marinette County, 0.49 mi E of Crivitz
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.230, -88.010

Thunderstorm winds downed trees and power lines in Crivitz with over 2,000 without power. The time of this report is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180321, 1180323, 1180324, 1180329, 1180325, 1180320, 1180326, 1180327.